Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Starting Citalopram...really bad headache
    avatar
    aoao99 posted:
    I'm only on Day 1 of 20mg Citalopram, but my presciption information states that headaches are a cause for concern. Other searches have said they're normal. I was told by the on-call doctor at my general practicioner's office that I could take Motrin and call my regular physician on Monday when she's back. I'm rather concerned because it was an awful headache. I get headaches quite often, and this was terrible, and coincided with the timing of the Citalopram entering my system. Just want to make certain these are to be expected, Motrin is ok to continue taking, there isn't something adversely wrong. Any advice would be great!!
    Reply
     
    avatar
    carpetcrawler5 responded:
    this medication can cause migraines, including all the other SSRIs (Prozac, Zoloft). However, i would think that it would be after a longer amount of time, like as it builds up in your system. Sometimes Celexa is actually prescribed for migraines. I took it for that and also tried Zoloft and Paxil. They all gave me insomnia and didn't help much.
     
    avatar
    DUKE MEDICINE
    Timothy Collins, MD responded:
    As far as I know, all the medications like citalopram have headaches listed as a possible side effect. I have seen patients with side effects from other similar medications. If the headache continues, you may need to try another medication.

    ibuprofen and naproxen (aleve) are OK to take with citalopram. If you have migraine medications at home, you can also take your regular migraine medication.
     
    avatar
    aoao99 replied to Timothy Collins, MD's response:
    Thank you both for your responses...I am feeling much better and think the medication is working. Much appreciated for putting my worries aside.
     
    avatar
    jamanda1980 replied to Timothy Collins, MD's response:
    Can citalopram cause hot flashes


    Helpful Tips

    Botox for Headaches FDA approvedExpert
    Many of you have heard that Botox (botulinum toxin) has been approved by the FDA for chronic daily headaches or migraines. Chronic daily ... More
    Was this Helpful?
    31 of 47 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Pain Disorders Center